When I was in college, I developed an interest in medicinal herbs and supplements. I read the Whole Earth Catalog, Our Bodies Ourselves and Prevention magazine. I stalked the wild asparagus and cooked out of Laurel’s kitchen. If it was counter-cultural, I was for it.
My regard for the relationship between food and health has never wavered. I won’t say that I’ve never eaten a Cheese Doodle in the past forty some years, but all in all, I choose whole, organic, plant-based foods. The one thing that has changed is that I’ve cut back on my supplement use. When I use herbs, I don’t take them in supplement forms; I’ll drink herbal tea or the eat the plant.
There are reasons for my change of heart. They are:
- I don’t want to overload my liver or kidneys.
- I believe that less is more. I only take medicine that is absolutely necessary, and this includes supplements.
- My medical provider and evidence guide my health decisions. The evidence hasn’t convinced me to take many supplements, or drugs for that matter. I review what I take with my medical provider.
My change of heart occurred when I started working in the field of liver disease at Stanford. I had hepatitis C and I wanted to protect my liver. I learned about the ways that drugs and supplements can harm the liver. Over the years, an entire hepatology sub-specialty arose known as drug-induced liver injury (DILI), and it is important to know about.
Ragendar Reddy, MD discusses DILI in Gastroenterology and Hepatology (July 2015). Supplements are likely underreported as a cause of liver injury. People may overlook mentioning that they take supplements, or they may be reluctant to disclose this information. Medical providers sometimes neglect to ask about supplement use.
According to Reddy, “Herbal and dietary supplements are associated with a wide range of hepatic issues. Patients can develop jaundice, cholestasis, or liver failure. Some people experience mild hepatitis, while others may need a liver transplant, although rarely.” Bodybuilding and weight-loss supplements are the most common causes of supplement-induced liver injury.
If that isn’t bad enough, supplements can also cause vanishing bile duct syndrome (VBDS). Reporting in Hepatology (February 2017), Herbert Bonkovsky and colleagues presented data in a paper titled, Clinical Presentations and Outcomes of Bile Duct Loss Caused by Drugs and Herbal and Dietary Supplements.”
They enrolled 363 subjects with drug-, herbal- or dietary-supplement–associated liver injury in a ten-year study. Twenty-six had bile duct loss. The suspected causes of injury were amoxicillin/clavulanate (n = 3), temozolomide (n = 3), various herbal products (n = 3), azithromycin (n = 2), and 15 other medications or dietary supplements. Five patients died and two underwent liver transplantation.
Yes, I realize that these are small numbers. But I only have one liver. It just doesn’t make any sense to put a manufactured product into my mouth, including Cheese Doodles.
For more information about supplements and the liver, visit the following: